|Is fatigue a "normal" HIV effect?
May 19, 2003
I have been off antiretroviral meds for almost 3 years. My most recent blood work was 650 T-cells, roughly 38500 viral load. My doctor is going to be testing me again this month to see whether I need to go back on meds.
I am constantly fatigued and have only minimal sexual energy. A number of times over the past two or three years I have had tests for hypothyroidism, testosterone deficiency, anemia, etc., with no abnormal results.
I do have a history of sleep problems, mostly insomnia-related, but it seems unlikely to me that both the fatigue and the low libido would be caused by sleep difficulties. Additionally, the fatigue seems unconnected to the amount of sleep I get; I am exhausted whether I sleep 6 hours or 10 hours a night.
My doctor dismisses my fatigue and low libido as part of living with HIV.
Is this a valid response on his part? Should I be asking for tests other than the ones I have already tried? Most of all, should I just accept chronic fatigue and low libido as "normal" effects of being HIV+?
Thanks in advance for any answer you can provide.
Response from Dr. Frascino
Ill answer your 2 questions first, and then explain.
1. Should you accept chronic fatigue and low libido as "normal" effects of being HIV positive? Absolutely not! 2. Your doctor dismisses your fatigue and low libido as part of living with HIV. Is that a valid response on his part? Absolutely not!
Ill be willing to bet that if your doctor was having trouble dragging his butt out of bed after a 10-hour nights sleep and his Mr. Happy became Mr. Softy, he wouldnt be so quick to dismiss these important quality of life concerns!
So what could the problem be? Youve been off antivirals for 3 years, so we can rule out HIV medication side effects as a potential cause. Youve also checked for anemia, hypothyroidism, and low testosterone. Thats a good start.
So basically, youve been having sleep problems, fatigue, and decreased sex drive. One thought that comes to mind is depression. Symptoms of depression range from "physical" things like loss of energy, weight, appetite, sleep, and sex drive to "mood" things like irritability, difficultly concentrating, feeling hopeless and helpless. Depression is also very common in us HIVers! Most studies show we are twice as likely to get the blues as our neggie counterparts. That hardly comes as a shock, considering what we have to deal with in this crisis-crowded world! If your HIV doc isnt too savvy on evaluating a possible psychological cause for your symptoms, ask for a referral to an HIV/AIDS competent and compassionate therapist.
Another thought is to see if your "free" testosterone is really in the normal range. It is possible to have a "normal" total testosterone, but a low "free" testosterone. The "free" component is the active part that perks up limp Mr. Happys and recharges our energy batteries. Also, check to see if your hemoglobin levels have drifted down over the years. You might want to plot out your lab values over the past few years to look at trends.
Other potential problems:
1. Liver disease. Up to 40% of all HIVers have some sort of liver disease. Check your liver enzyme tests. 2. Non-HIV medication drug or herb side effects. For instance, antihistamines found in some allergy medications can cause fatigue. 3. Lack of exercise. Exercise actually increases our energy level, testosterone levels, and most importantly, makes us look better naked.
Check these things out first, and if youre still not better, write back. And if your doctor continues to "dismiss" your quality of life, you might want to consider dismissing your doctor!
Female who had 1x unprotected...PLEASE ANSWER...I will donate
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.